Alert archive / Minnesota / Tornado Warnings in 2020
Tornado Warning 12, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 8, 2020, 2:06 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 2:06 PM CDT (19:06 UTC)
- Expired
- Aug 8, 2020, 2:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Cass County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:06 PM CDT | HAIL 1 | 2 S Backus, MN | |
| Aug 8, 2:09 PM CDT | FUNNEL CLOUD | 2 Sse Pine River, MN | REPORTED OFF OF HASSMAN HILL ROAD, PINE RIVER, MN. PINE NEEDLES ARE FLYING IN THE AIR, FUNNEL AT TREE TOP LEVEL. A LOT OF STRONG ROTATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
301
WFUS53 KDLH 081906
TORDLH
MNC021-035-081930-
/O.NEW.KDLH.TO.W.0012.200808T1906Z-200808T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
206 PM CDT Sat Aug 8 2020
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southwestern Cass County in north central Minnesota...
Northwestern Crow Wing County in east central Minnesota...
* Until 230 PM CDT.
* At 205 PM CDT, a tornado was located 7 miles southwest of Backus,
or 21 miles south of Walker, moving southeast at 35 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters reported a large funnel cloud nearly
touching the ground.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Backus around 210 PM CDT.
Pequot Lakes and Pine River around 230 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Jenkins, Swanburg, Lower Whitefish Lake, Lower Hay Lake, Chickamaw
Beach, Big Trout Lake, Manhattan Beach, Lake Hubert and Lake Shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4672 9465 4683 9454 4678 9403 4657 9410
4649 9428
TIME...MOT...LOC 1905Z 298DEG 29KT 4678 9465
TORNADO...OBSERVED
HAIL...1.00IN
$$
Wolfe2 follow-up statements
401
WWUS53 KDLH 081920
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
220 PM CDT Sat Aug 8 2020
MNC021-035-081930-
/O.CON.KDLH.TO.W.0012.000000T0000Z-200808T1930Z/
Cass MN-Crow Wing MN-
220 PM CDT Sat Aug 8 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR CENTRAL
CASS AND NORTHWESTERN CROW WING COUNTIES...
At 218 PM CDT, a confirmed tornado was located near Backus, or 24
miles south of Walker, moving southeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a large funnel cloud nearly
touching the ground.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Pine River around 230 PM CDT.
Breezy Point, Pequot Lakes, Crosslake and Nisswa around 245 PM
CDT.
Other locations impacted by this tornadic thunderstorm include
Jenkins, Swanburg, Lower Whitefish Lake, Lower Hay Lake, Chickamaw
Beach, Big Trout Lake and Manhattan Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4670 9451 4677 9446 4674 9404 4657 9410
4651 9428
TIME...MOT...LOC 1918Z 298DEG 29KT 4674 9454
TORNADO...OBSERVED
HAIL...1.00IN
$$
Wolfe770
WWUS53 KDLH 081926
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
226 PM CDT Sat Aug 8 2020
MNC021-035-081936-
/O.EXP.KDLH.TO.W.0012.000000T0000Z-200808T1930Z/
Cass MN-Crow Wing MN-
226 PM CDT Sat Aug 8 2020
...THE TORNADO WARNING FOR CENTRAL CASS AND NORTHWESTERN CROW WING
COUNTIES WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4670 9451 4677 9446 4674 9404 4657 9410
4651 9428
TIME...MOT...LOC 1926Z 298DEG 29KT 4674 9455
$$
WolfeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 8, 12:41 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 8, 12:41 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1241 PM CDT Sat Aug 8 2020 .SHORT TERM...(Today through Sunday) Issued at 440 AM CDT Sat Aug 8 2020 An MCV was drifting through the forecast area at 3 AM/08Z with showers and thunderstorms on the eastern and southern periphery. Wind gusts to 40 mph were occurring near the stronger storms. Plenty of heavy rain and lightning were also in play, with little to no hail. Live rain gages are reporting the highest rain totals over Itasca, Carlton, St. Louis, and Aitkin counties, and much of northwest Wisconsin. The various CAMS move the MCV east of the area by 14Z/9 AM. Even though high pressure will cover the region today, upper level pieces of energy will scoot through the area with a few showers or thunderstorms. Timing is difficult in the fast upper level flow and various models all handle this activity differently. A more pronounced upper level short wave trof is progged to move into western Minnesota late tonight. Models try to resolve timing and location differences of where thunderstorms may develop. SREF and GEFS ensembles place the highest QPF over the southern edge of the forecast area. With this many differences, kept pops in the chance range. The aforementioned trof moves across the region Sunday, with a trailing cold front. Additional showers and thunderstorms are expected. Severe storms are possible. However, the atmosphere is very warm as 700mb temps are forecast above 9C along and south of the Iron Range. This is an effective indicator of a capping inversion being in place and will limit overall coverage. Will keep the mention of thunder out until the afternoon. .LONG TERM...(Sunday night through Friday) Issued at 440 AM CDT Sat Aug 8 2020 The cold front moves through the forecast area Sunday night with additional showers and storms. Some of the storms may be severe as suggested by thermodynamic profiles. The capping inversion weakens with the front allowing for convection. The showers and storms will end from west to east late Sunday night through Monday morning, then dry in the afternoon as high pressure arrives. A closed upper low in northern Manitoba Monday will move to Quebec by Wednesday. This will result in cooler temps and high pressure to affect the region through Wednesday. Model differences become quite large Thursday and Friday as they try to resolve the development and location of a surface low in response to an upper level wave moving into the region. Will have chance pops as a result. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Aug 8 2020 Thunderstorms are initiating over western Minnesota currently. These storms are expected to be in the vicinity near BRD. Some light rain to the northeast of these storms could get within the vicinity of HIB, but confidence is not high enough to include in the TAF. Rain showers and thunderstorms are possible near BRD late tonight. These showers/storms could reach as far east as HYR, but confidence is not high. All sites except INL can expect BR conditions late tonight and into early tomorrow morning, with IFR conditions possible at HYR and HIB. && .MARINE... Issued at 440 AM CDT Sat Aug 8 2020 Showers and thunderstorms will periodically affect the nearshore waters of western Lake Superior today through Sunday. Some of the storms may be severe Sunday afternoon and Sunday night. Gusty winds, large hail, heavy rain and frequent lightning may occur. Otherwise, winds will be less than 15 knots and waves will be less than 3 feet. && .PRELIMINARY POINT TEMPS/POPS... DLH 84 62 78 59 / 40 20 50 70 INL 83 55 83 52 / 20 10 50 50 BRD 85 64 84 56 / 10 40 60 50 HYR 84 66 84 61 / 40 30 50 60 ASX 86 64 84 62 / 40 10 50 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...GSF AVIATION...Wolfe/Kossen MARINE...GSF
Hazardous weather outlook, Aug 8, 4:01 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 401 AM CDT Sat Aug 8 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 401 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Non-severe thunderstorms will linger over northwest Wisconsin early this morning, with another round of thunderstorms possible this afternoon and evening. An isolated strong to severe storm will be possible along and south of a line from Park Rapids, MN to Park Falls, WI. Strong winds will be the main threat with any severe storm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of severe storms will be possible Sunday afternoon through Sunday night. Large hail, damaging winds, and an isolated tornado are possible. Expect frequent lightning and heavy rainfall that could lead to localized flooding. There will be periodic chances for thunderstorms Wednesday night through Friday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. However, Skywarn spotter activation will be needed for Sunday. LSZ121-140>148-091030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 401 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Chances of thunderstorms will increase this afternoon and evening across western Lake Superior. Severe storms are not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms will be possible Sunday through Sunday night, some of which could be strong to severe. Large hail, strong winds, frequent lightning, and heavy rainfall will be possible. There will be additional chances of thunderstorms Wednesday evening through Friday. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 8, 9:56 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
956 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HEAVY RAIN 2 SSW BARNUM 46.48N 92.70W
08/08/2020 M6.50 INCH CARLTON MN TRAINED SPOTTER
&&
WOLFELocal storm report, Aug 8, 10:16 AM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1016 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM NON-TSTM WND DMG 2 S EMILY 46.73N 93.96W
08/07/2020 CROW WING MN 911 CALL CENTER
TREE DOWN ACROSS HIGHWAY 1.
&&
WOLFELocal storm report, Aug 8, 11:49 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1149 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HEAVY RAIN 4 ESE ISLAND LAKE 47.00N 92.12W
08/08/2020 E2.23 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WOLFELocal storm report, Aug 8, 1:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
113 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HEAVY RAIN 2 SW TWO HARBORS 47.01N 91.71W
08/08/2020 E2.21 INCH LAKE MN TRAINED SPOTTER
&&
WOLFELocal storm report, Aug 8, 1:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
131 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG CHISHOLM 47.49N 92.88W
08/07/2020 ST. LOUIS MN PUBLIC
REPORTED AT CHISHOLM, MN LAKE STREET.
PICTURE OF MEDIUM SIZED TREE DOWN NEXT TO
APARTMENT.
&&
WOLFELocal storm report, Aug 8, 2:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
201 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FUNNEL CLOUD 2 W PINE RIVER 46.72N 94.45W
08/08/2020 CASS MN TRAINED SPOTTER
A LOT OF FUNNEL CLOUDS KEEP FORMING
NORTHWEST OF THE SPOTTERS LOCATION.
CYCLING...
&&
WOLFEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:17 PM CDT | Special Weather Statement | DLH | Cass | 28 min |
| Aug 7, 7:48 PM CDT | Special Weather Statement | DLH | Cass, Itasca | 27 min |
| Aug 7, 8:19 PM CDT | Special Weather Statement | DLH | Itasca | 26 min |
| Aug 7, 8:28 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 62 min |
| Aug 7, 8:52 PM CDT | Tornado Warning | DLH | Cass | 23 min |
| Aug 7, 8:55 PM CDT | Special Weather Statement | DLH | Itasca | 35 min |
| Aug 7, 9:16 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 29 min |
| Aug 7, 9:29 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 31 min |
| Aug 7, 9:55 PM CDT | Special Weather Statement | DLH | Cass | 20 min |
| Aug 7, 10:00 PM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Aug 7, 10:17 PM CDT | Special Weather Statement | DLH | Cass | 28 min |
| Aug 7, 10:35 PM CDT | Special Weather Statement | DLH | Aitkin | 25 min |
| Aug 7, 10:37 PM CDT | Special Weather Statement | DLH | Saint Louis | 23 min |
| Aug 7, 10:44 PM CDT | Special Weather Statement | DLH | Crow Wing | 31 min |
| Aug 7, 10:58 PM CDT | Special Weather Statement | DLH | Aitkin | 32 min |
| Aug 7, 11:03 PM CDT | Special Weather Statement | DLH | Saint Louis | 27 min |
| Aug 7, 11:22 PM CDT | Special Weather Statement | DLH | Crow Wing | 23 min |
| Aug 7, 11:33 PM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Aug 7, 11:37 PM CDT | Special Weather Statement | DLH | Crow Wing | 23 min |
| Aug 8, 12:06 AM CDT | Special Weather Statement | DLH | Aitkin | 9 min |
| Aug 8, 12:18 AM CDT | Special Marine Warning | DLH | 42 min | |
| Aug 8, 12:21 AM CDT | Special Weather Statement | DLH | Aitkin | 24 min |
| Aug 8, 12:38 AM CDT | Special Weather Statement | DLH | Carlton | 37 min |
| Aug 8, 12:59 AM CDT | Special Weather Statement | DLH | Carlton | 31 min |
| Aug 8, 1:21 AM CDT | Flash Flood Warning | DLH | Aitkin, Carlton, Pine, Saint Louis | 3 hr |
| Aug 8, 1:33 AM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Aug 8, 2:04 AM CDT | Special Weather Statement | DLH | Carlton | 26 min |
| Aug 8, 5:40 AM CDT | Special Weather Statement | DLH | Koochiching | 50 min |
| Aug 8, 1:42 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 48 min |
Nearby
Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.